Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Computation of the eigenvalues of Sturm-Liouville problems with parameter dependent boundary conditions using the regularized sampling method

Author: Bilal Chanane
Journal: Math. Comp. 74 (2005), 1793-1801
MSC (2000): Primary 34B24, 34L15, 34B07
Published electronically: March 18, 2005
MathSciNet review: 2164097
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose in this paper is to compute the eigenvalues of Sturm-Liouville problems with quite general separated boundary conditions nonlinear in the eigenvalue parameter using the regularized sampling method, an improvement on the method based on Shannon sampling theory, which does not involve any multiple integration and provides higher order estimates of the eigenvalues at a very low cost. A few examples shall be presented to illustrate the power of the method and a comparison made with the the exact eigenvalues obtained as squares of the zeros of the exact characteristic functions.

References [Enhancements On Off] (What's this?)

  • 1. P. A. Binding, P. J. Browne, K. Seddighi, Sturm-Liouville problem with eigenparameter dependent boundary conditions, Proc. Edinburgh Math. Soc. (2), 37, No. 1, (1994), 57-72. MR 95k:34039
  • 2. P. A. Binding, P. J. Browne, Oscillation theory for indefinite Sturm-Liouville problems with eigenparameter-dependent boundary conditions, Proc. Royal Soc. Edinburgh, 127A, (1997), 1123-1136. MR 98j:34037
  • 3. A. Boumenir, The sampling method for Sturm-Liouville problems with the eigenvalue parameter in the boundary condition, Numer. Funct. Anal. Optim., 21, No. 1-2, (2000), 67-75. MR 2001c:34175
  • 4. A. Boumenir, B. Chanane, Eigenvalues of Sturm-Liouville systems using sampling theory, Appl. Anal., 62, (1996), 323-334.
  • 5. A. Boumenir and B. Chanane, Computing eigenvalues of Sturm-Liouville systems of Bessel type, Proc. Edinburgh Math. Soc., 42, (1999), 257-265. MR 2000g:65071
  • 6. A. Boumenir and B. Chanane, The computation of negative eigenvalues of singular Sturm-Liouville problems, I.M.A. J. Num. Anal., 21, (2), (2001), 489-501. MR 2002a:65120
  • 7. B. Chanane, Computing Eigenvalues of Regular Sturm-Liouville Problems, Appl. Math. Lett., Vol.12, (1999), 119-125. MR 2000k:34129
  • 8. B. Chanane, High Order Approximations of Eigenvalues of Regular Sturm-Liouville Problems, J. Math. Anal. Appl., 226, (1998), 121-129. MR 99m:65144
  • 9. B. Chanane, The Paley-Wiener-Levinson theorem and the computation of Sturm-Liouville eigenvalues: Irregular sampling, Appl. Anal., Vol.75 (3-4), (2000), 261-266. MR 2001i:34144
  • 10. B. Chanane, High Order Approximations of the Eigenvalues of Sturm-Liouville Problems with Coupled Self-Adjoint Boundary Conditions, Appl. Anal., Vol. 80, (2001), 317-330. MR 2003f:34166
  • 11. B. Chanane, On a class of random Sturm-Liouville problems, Int. J. Appl. Math., Vol.8, No.2, (2002), 171-182. MR 2002i:34033
  • 12. B. Chanane, Eigenvalues of Regular Fourth Order Sturm-Liouville Problems using Interpolation Theory, Approximation Theory X: Wavelets, Splines, and Applications, Charles K. Chui, Larry L. Schumaker, and Joachim Stockler (eds.), The Vanderbilt University Press, Innovations in Applied Mathematics, (2002), 155-166. MR 2003g:65090
  • 13. C. T. Fulton, Two point boundary value problems with eigenvalue parameter contained in the boundary conditions, Proc. Roy. Soc. Edinburgh 77, (1977), 293-308. MR 58:28804
  • 14. D. Hinton, P. W. Schaefer, Spectral Theory and Computational Methods of Sturm-Liouville Problems, Marcel Dekker, Inc. MR 98b:34003
  • 15. Naimark, M. A., Linear Differential Operators II, G.G. Harrap & Co. Ltd, 1968. MR 41:7485
  • 16. J. D. Pryce, Numerical Solution of Sturm-Liouville Problems, Oxford Science Publications, Clarendon Press, 1993. MR 95h:65056
  • 17. F. Stenger, Numerical Methods Based on Sinc and Analytic Functions, Springer-Verlag., 1993. MR 94k:65003
  • 18. J. Walter, Regular eigenvalue problems with eigenvalue parameter in the boundary conditions, Math. Z. 133, (1973), 301-312. MR 49:713
  • 19. A. I. Zayed, Advances in Shannon's Sampling Theory, CRC Press, Boca Raton, FL, 1993. MR 95f:94008

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 34B24, 34L15, 34B07

Retrieve articles in all journals with MSC (2000): 34B24, 34L15, 34B07

Additional Information

Bilal Chanane
Affiliation: Department of Mathematical Sciences, KFUPM, Dhahran 31261, Saudi Arabia

Keywords: Second order Sturm-Liouville problems, eigenvalue problems, Whittaker-Shannon-Kotel\textprime nikov theorem, parameter dependent boundary conditions, regularized sampling method
Received by editor(s): June 23, 2003
Received by editor(s) in revised form: March 18, 2004
Published electronically: March 18, 2005
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society